Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 65, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at May 9, 2003, 6:29 PM EDT for Franklin County, North Carolina. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 9, 2003, 6:29 PM EDT (22:29 UTC)
- Expired
- May 9, 2003, 7:00 PM EDT
- In force
- 31 min
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
County Franklin County, NC
The radar
The Raleigh/Durham radar (KRAX), 62 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 9, 4:15 PM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.5 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1394 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 244 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
632 WUUS52 KRAH 092229 SVRRAH NCC069-092300- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RALEIGH NC 628 PM EDT FRI MAY 9 2003 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN FRANKLIN COUNTY IN CENTRAL NORTH CAROLINA * UNTIL 700 PM EDT * AT 628 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES NORTH OF INGLESIDE...OR ABOUT 7 MILES EAST OF HENDERSON...MOVING SOUTHEAST AT 30 MPH. QUARTER SIZED HAIL AND WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THIS STORM. * SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE... INGLESIDE CENTERVILLE THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE HAIL...AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT FRIDAY EVENING FOR CENTRAL NORTH CAROLINA. LAT...LON 3627 7830 3620 7836 3598 7817 3619 7801 $$ DGS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 2:00 PM EDT, 4 hours 29 minutes earlier.
Area forecast discussion, May 9, 2:00 PM EDT, 4 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 200 PM EDT FRI MAY 9 2003 HEAT WILL CONTINUE FOR ONE MORE DAY THEN A DOWN TURN IN TEMPS EXPECTED EARLY NEXT WEEK. SHORT TERM FORECAST CHALLENGE CENTERS ON PROBABILITY OF CONVECTION THROUGH SUNDAY AFTERNOON. TONIGHT...FRONTAL BOUNDARY THAT DRIFTED SOUTH INTO NORTHERN PIEDMONT LATE LAST NIGHT AS RETURNED NORTH INTO VA. MCS OVER WV/WESTERN VA SHOULD DRIFT SE ALONG THIS BOUNDARY. THUS...SHOULD SEE SCATTERED CONVECTION MOVE INTO THE FAR N/NE COUNTIES OF FORECAST AREA IN THE 22-02 TIME FRAME. AS PER LATE MORNING UPDATE...WILL PLACE HIGHEST POPS (40-50%) IN THE FAR N-NE AND DWINDLE DOWN TO EITHER ISOLATED/NO POP IN THE SOUTH. FOR SATURDAY/SATURDAY NIGHT...HIGHEST POPS AGAIN (HIGH CHANCE) WILL BE IN THE FAR NORTH DUE TO PROXIMITY OF WESTERLIES OVER NORTHERN MID ATLANTIC WHICH WILL BE FAVORED AREA FOR CONVECTIVE COMPLEX TO TRAVEL FROM OH VALLEY. TAIL END OF COMPLEX CROSSES NORTHERN HALF OF FORECAST AREA SATURDAY AFTERNOON. MID/UPPER LEVEL RIDGE STRONGER OVER SOUTH HALF...SO WILL LIMIT CONVECTIVE POPS TO EITHER SLIGHT CHC/SMALL CHC. CONVECTION MAY BE STRONG/ISOLATED SEVERE OVER FAR N/NE SAT AS WIND PROFILE/STRUCTURE SUGGEST DAMAGING DOWNBURSTS. WESTERLY FLOW PROCEEDING FRONT SUN WILL LIMIT MOISTURE ADVECTION AND TRANSPORT WEST OF THE MOUNTAINS. MODEL PROGS HAVE BEEN CONSISTENT IN DEPICTING A LESS WET MOISTURE AXIS CROSSING CENTRAL NC SUN AFTERNOON. SUPPORT UPSTAIRS IS NOT ALL THAT IMPRESSIVE AS WELL. SINCE FRONT CROSSING REGION DURING THE HEAT OF THE DAY...WILL MAINTAIN CHC POPS FOR NOW. MAY RAISE HIGHS SUN A DEGREE OR TWO FROM PREVIOUS FORECAST. WILL GO WITH BREEZY SW FLOW SUNDAY. FRONT CLEARS AREA SUN NIGHT WITH MUCH DRIER/COOLER AIR ADVECTING IN. LOW LEVEL THICKNESSES SUGGEST HIGHS MON 10-12 DEGREES COOLER COMPARED TO SUN. THICKNESS PROGGED TO DROP 50-55 M BETWEEN 12Z SUN-12Z MON. WILL LIKELY TRIM FORECAST HIGHS MON ABOUT 3 DEGREES FROM PREVIOUS FORECAST. EXTENDED....TUESDAY-FRIDAY WILL FEATURE TEMPS SLIGHTLY BELOW NORMAL WITH RAIN CHANCES MINIMAL THROUGH WED/THU. W-NW FLOW IN THE MID/UPPER LEVELS WILL SEND REINFORCING SHOTS OF SEASONABLY COOL DRY AIR INTO CAROLINAS TUE-THU. SOME QUESTION AS TO TIMING OF RETURN FLOW LATE NEXT WEEK. DUE TO UNCERTAINTY WILL FORECAST CLOUDINESS THU/FRI BUT REFRAIN FROM MENTIONING RAIN. .RAH...NONE. WSS
Hazardous weather outlook, May 9, 5:15 AM EDT, 13 hours 14 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-091050- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 515 AM EDT FRI MAY 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...LATE TODAY INTO TONIGHT THERE IS THE POTENTIAL FOR ISOLATED SEVERE THUNDERSTORMS LATE TODAY INTO EARLY TONIGHT. THE MAJOR THREATS WILL BE DAMAGING WIND AND POSSIBLY LARGE HAIL. .DAYS TWO THROUGH SEVEN... THERE WILL BE THE POTENTIAL FOR ISOLATED SEVERE THUNDERSTORMS AGAIN LATE SATURDAY. A COLD FRONT APPROACHING FROM THE WEST WILL INCREASE THE THREAT OF SEVERE THUNDERSTORMS ON SUNDAY. AGAIN...THE MAJOR THREATS WILL BE FROM DAMAGING WINDS AND LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY INTO EARLY TONIGHT. THE THUNDERSTORMS WILL DEVELOP AFTER 200 PM AND LINGER AT LEAST THROUGH SUNSET.
In the hours before
Special weather statement, May 9, 4:40 PM EDT, 1 hour 49 minutes before
NCZ007>011-026-027-092130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 440 PM EDT FRI MAY 9 2003 ...STRONG THUNDERSTORMS WILL MOVE INTO WARREN...GRANVILLE...PERSON...VANCE...AND HALIFAX COUNTIES AROUND 530 PM EDT... ...A TORNADO WATCH IS IN EFFECT FOR THE AREA... AT 440 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED IN SOUTHERN VIRGINIA...MOVING SOUTHEAST AT 35 MPH. DAMAGING WINDS UP OF 60 MPH...HAIL THE SIZE OF QUARTERS...AND DANGEROUS CLOUD-TO-GROUND LIGHTNING WILL BE POSSIBLE WITH THESE STORMS AS THEY APPROACH THE NORTH CAROLINA BORDER. AN ISOLATED TORNADO MAY ALSO BE POSSIBLE. THE STORMS ARE EXPECTED TO CROSS THE VIRGINIA BORDER BETWEEN 530 PM AND 600 PM. PEOPLE OUTDOORS IN THIS AREA SHOULD PREPARE TO MOVE INDOORS WHEN THUNDER IS HEARD OR SKIES TURN DARK. BOATERS ON KERR LAKE AND LAKE GASTON SHOULD PREPARE TO MOVE TO SHORE. THESE THUNDERSTORMS ARE PRODUCING AN EXCESSIVE AMOUNT OF DEADLY LIGHTNING. SEEK SHELTER INDOORS AND STAY AWAY FROM THE WINDOWS. DO NOT USE THE TELEPHONE UNLESS IT IS AN EMERGENCY. IF YOU CANNOT SEEK SHELTER INDOORS AUTOMOBILES CAN PROVIDE ADEQUATE SHELTER. BOATERS ON THE OPEN WATER ARE ESPECIALLY VULNERABLE TO THE DANGERS OF LIGHTNING. GET TO SAFE HARBOR AT THE FIRST SIGN OF AN APPROACHING STORM.
Local storm report, May 9, 6:17 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
617 PM EDT FRI MAY 9 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0508 PM 12 N HENDERSON NC WIND DAMAGE
05/09/03 VANCE TREES DOWN IN TOWNSVILLE.
LOCATION IS NEAR KERR LAKE.
0510 PM 10 NE HENDERSON NC 1.75 INCH HAIL
05/09/03 VANCE GOLFBALL SIZE HAIL NEAR
BULLOCKSVILLE. LOCATION IS
NEAR KERR LAKE.Local storm report, May 9, 6:17 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION TO TIME OF OCCURRENCE
NATIONAL WEATHER SERVICE RALEIGH, NC
617 PM EDT FRI MAY 9 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0608 PM 12 N HENDERSON NC WIND DAMAGE
05/09/03 VANCE TREES DOWN IN TOWNSVILLE.
LOCATION IS NEAR KERR LAKE.
0610 PM 10 NE HENDERSON NC 1.75 INCH HAIL
05/09/03 VANCE GOLFBALL SIZE HAIL NEAR
BULLOCKSVILLE. LOCATION IS
NEAR KERR LAKE.
BLAES/WSSLocal storm report, May 9, 6:27 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
627 PM EDT FRI MAY 9 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0625 PM HENDERSON NC 1.00 INCH HAIL
05/09/03 VANCE NUMEROUS REPORTS OF
QUARTER SIZE HAIL ACROSS
THE NORTHERN AND CENTRAL
VANCE COUNTY SPECIFICALLY
TUNGSTEN AND MIDDLEBURG.
0625 PM HENDERSON NC WIND DAMAGE
05/09/03 VANCE TREES DOWN ACROSS NORTHERN
VANCE COUNTY.
BLAESLocal storm report, May 9, 6:29 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
629 PM EDT FRI MAY 9 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0610 PM 8 NE HENDERSON NC 1.25 INCH HAIL
05/09/03 VANCE HALF DOLLAR SIZE HAIL
REPORTED AT MARINA ON KERR
LAKE.
BLAESThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 5:23 PM EDT | Severe Thunderstorm Warning | RAH | Granville, Vance | 37 min |
| May 9, 5:39 PM EDT | Tornado Warning | RAH | Granville, Vance | 36 min |
| May 9, 6:14 PM EDT | Tornado Warning | RAH | Vance | 31 min |
| May 9, 6:17 PM EDT | Tornado Warning | RAH | Warren | 28 min |
| May 9, 6:20 PM EDT | Severe Thunderstorm Warning | RAH | Granville | 25 min |
| May 9, 6:39 PM EDT | Severe Thunderstorm Warning | RAH | Vance | 21 min |
| May 9, 6:52 PM EDT | Severe Thunderstorm Warning | RAH | Nash | 38 min |
| May 9, 6:58 PM EDT | Tornado Warning | RAH | Franklin, Vance | 32 min |
| May 9, 7:07 PM EDT | Tornado Warning | RAH | Nash | 38 min |
| May 9, 7:21 PM EDT | Severe Thunderstorm Warning | RAH | Edgecombe | 54 min |
| May 9, 7:44 PM EDT | Severe Thunderstorm Warning | RAH | Nash | 16 min |
| May 9, 7:53 PM EDT | Severe Thunderstorm Warning | RAH | Wilson | 37 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.